Hail, Cass
- When
- June 18, 11:25 PM CST
- Where
- Cass County, Massena
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -94.783
A cold front and upper level trough of low pressure dropped southeast across Iowa during the afternoon and evening of the 18th and waseast-west along the Iowa/Missouri border by around midnight. The atmosphere became unstable as cooler air aloft moved in, while at the same time warm air advaction was taking place over the surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front and upper level trough of low pressure dropped southeast across Iowa during the afternoon and evening of the 18th and waseast-west along the Iowa/Missouri border by around midnight. The atmosphere became unstable as cooler air aloft moved in, while at the same time warm air advaction was taking place over the surface cold front. The freezing level was relatively low at 12,100 feet, with CAPE in the -10 to -30 C. layer around 400 J/kg. Instability was somewhat marginal with CAPE values in the 1000-2000 J/kg range and lifted indices in the zero to -3 C. range. There was sufficient shear available with 40 to 50 kts in the 0-3 km layer. The airmass was somwhat dry with surface dew points in the 50s. The dry lower levels resulted in a DAPE in the 1000-1200 J/kg range and a LCL of about 2000 meters. A line of thunderstorms developed to the north of the front in the warm air advection zone. The storms were elevated in nature and thus not able to realize the potential for wind. Hail was the main mode of severe weather. Several reports of hail of nickle to 1.5 inches in diameter were received from southwest Iowa. One inch diameter hail covered the roads completely in Union County at Creston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 8:52 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CDT SUN JUN 18 2006 .SHORT TERM /REST OF TONIGHT/... LATEST REGIONAL RADAR INDICATING AN INCREASE IN SHRA/TSRA COVERAGE ACROSS THE MID MO VALLEY - INTO WCENT IA AS THE UPR LVL TROUGH/ASSOD VORTICITY MAXIMUM ACROSS THE NRN PLAINS/UPR MIDWEST CONTINUES TO SAG SWD INTO THE MID MO VALLEY. INC IN MID/UPR LVL CLOUD COVER ACROSS THE AFOREMENTIONED AREAS COINCIDENT WITH EXIT REGION OF AN 85KT JET MAX FOCUSED INTO MID MO VALLEY...AIDING IN DIV ALOFT. WITH RELATIVELY DRY AIR IN PLACE NEAR THE SFC...SHORT RANGE MODELS DEPICTING STRONG WARM AIR/THETA-E ADV ON THE NOSE OF SSW LLVL JET...COMBINED WITH MODEST MID LVL LAPSE RATES AND LOCALIZED CONVERGENCE IN VCNTY OF THE STNRY FRONT SHOULD BE SUFFICIENT TO CONT/INC ELV SHRA/TSRA DVPMNT OVR MUCH OF CENT IA /MAINLY S OF HWY 20/ OVRNGHT. HAVE TIGHTENED GRIDDED FIELDS TO REFLECT CURRENT 88-D COVERAGE AND HOURLY TRENDS. GFS/RUC/NAM-P ALL IN AGREEMENT IN REGARDS TO ONGOING AND EVENTUAL EVOLUTION OF PCPN THRU EARLY MON. && .PREV DISCUSSION... (ISSUED 400 PM CDT SUN JUN 18 2006) DISCUSSION... THE MAIN FORECAST CONCERNS IN THE NEAR TERM ARE CONVECTIVE TRENDS AND SVR WX POTENTIAL TONIGHT...AND AGAIN LATE MON INTO TUES. LATEST INDICATIONS ARE THAT STORMS WILL FIRE NEAR SFC LOW/BOUNDARY IN CNTRL/ERN NEBRASKA LATE THIS AFTERNOON THEN PROGRESS ESE INTO SOUTHERN IA THIS EVENING. UNIDIRECTIONAL SHEAR AND STEEP LOWER LEVEL LAPSE RATES INDICATE SOME WIND THREAT WITH POTENTIAL FOR A FORWARD PROPAGATING COMPLEX. CORFIDI VECTORS INDICATE STORM MOTION AOA 40 KTS. THE PARALLEL NAM SUGGESTS STORM COVERAGE WILL BE MORE LIMITED THAN THE 12KM NAM...AND HAVE KEPT POPS RATHER LOW FOR TONIGHT. COOLER AIR WILL MOVE INTO NRN IA TEMPORARILY MONDAY BUT THE ACTIVE WEATHER PATTERN WILL RESUME LATE MONDAY NIGHT INTO TUESDAY. FORECAST CONFIDENCE IS INCREASING AS SHORT RANGE MODELS HAVE MAINTAINED DECENT CONTINUITY FOR THE PAST COUPLE OF DAYS. A WARM FRONT WILL PUSH INTO SW IA LATE MONDAY WITH THE MOST LIKELY SCENARIO A FEW ELEVATED HAILERS. TUESDAY COULD BE QUITE ACTIVE WITH THE TRIPLE POINT ACRS CENTRAL IA. THE MAIN CHANGES TO PREVIOUS FORECAST WERE TO BUMP POPS UP A CATEGORY OR TWO. TUESDAY NIGHT INTO WEDNESDAY...THE MAIN THREAT AREA WILL SHIFT ALONG THE BOUNDARY INTO SOUTHERN IOWA. IN THE EXTENDED PERIOD...PRECIP CHCS WILL CONTINUE THURS INTO FRIDAY. OTHERWISE...NEAR ZONAL FLOW WILL BUCKLE LATER IN THE PERIOD ALLOW FOR A MODEST COOL DOWN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && .SHORT TERM...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT SUN JUN 18 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190800- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 352 PM CDT SUN JUN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE OVERNIGHT HOURS...MAINLY OVER CENTRAL AND SOUTHERN SECTIONS OF THE OUTLOOK AREA. A FEW OF THE STORMS THIS EVENING SOUTH OF HIGHWAY 30 MAY BE SEVERE WITH DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY THROUGH TUESDAY ACROSS THE OUTLOOK AREA...A FEW OF WHICH COULD BE SEVERE. PERIODS OF THUNDERSTORMS WILL CONTINUE ACROSS THE STATE WEDNESDAY THROUGH FRIDAY...AND THE PROSPECTS FOR SEVERE WEATHER WILL BECOME CLEARER IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTH OF STATE HIGHWAY 30. SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE MONDAY EVENING AND AGAIN TUESDAY INTO TUESDAY EVENING. REV/KINNEY
The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511058, 5511059, 5511060, 5511061, 5511062, 5511063, 5511064.